Colorado, 2022

Debris Flows and Flood in Colorado, July 16, 2022

July 16, 2022 · NWS GJT · 3 events in 2 counties and zones

Residual monsoon moisture resulted in another round of showers and thunderstorms across southwest and west-central Colorado. Some storms produced heavy rain which led to localized flooding and debris flows in portions of Ouray and Pitkin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Residual monsoon moisture resulted in another round of showers and thunderstorms across southwest and west-central Colorado. Some storms produced heavy rain which led to localized flooding and debris flows in portions of Ouray and Pitkin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 2:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 16, 2:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
346 PM MDT Sat Jul 16 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 346 PM MDT Sat Jul 16 2022

Subsidence on the backside of the trough which moved through the
region overnight resulted in early sunshine across eastern Utah
and western Colorado this morning. Instability driven by the strong
early insolation caused thunderstorms to develop around 17Z with
the first cells forming northwest of the Grizzly Creek burn area.
This prompted first a watch, then a warning as cells moved over
the burn scar. However, models showed drier air working southward
over the northern zones and given cooling/stabilization occurring
with the passage of earlier storms, will not reissue the Flood
Watch for the Grizzly Creek. Drier air in the absence of forcing
should bring showers and thunderstorms to an end by 8 or 9 PM with
clearing skies overnight.

As mentioned previously, drier air spreads southward across
three-quarters of the forecast area by Sunday afternoon as high
pressure spreads westward cutting off the influx of subtropical
moisture. This will leave just extreme southeast Utah and
southwest Colorado under the deeper moisture. Consequently, there
will be a downturn in moist convection Sunday afternoon with
showers and thunderstorms ending earlier in the evening. Deeper
moisture across the south favors the San Juan Mountains where
storms will be more numerous. Drier air over much of eastern Utah
and western Colorado will result in increased sunshine which will
drive temperatures to levels well above normal during the
afternoon. Expect readings in the low 100s across the Grand Valley
in western Colorado and the lower elevations of southeast Utah
during the afternoon and early evening. This heat may pose health
issues for some and therefore, a Heat Advisory has been issued for
those areas which goes into effect at noon and continues through 8
PM in the evening. Drying and cooling will bring more stable
conditions Sunday evening bringing a rapid decrease in moist
convection with clearing skies allowing high temperatures to
moderate pretty quickly after sunset.

.LONG TERM...(Monday through Saturday)
Issued at 346  PM MDT Sat Jul 16 2022

The long and short of things for the coming work week are that
eastern Utah and western Colorado will remain under this monsoonal
pattern, with daily variation. A trough trekking across the Northern
Rockies on Monday will shift the center of high pressure to the east
a bit, placing the Four Corners region back under the Monsoonal Fire-
hose. With moisture pumping into the area and the trough axis
pushing through right around peak heating, Monday afternoon is
looking like a higher end day as far as storm coverage, with heavy
rain and gusty winds as the main threats.

The trough continues east, and in response the high shifts back to
the west and cuts the moisture off again for midweek. With moisture
trapped under the ridge and ready to be recycled, expect
thunderstorms to form off the terrain each afternoon, moving out
over adjacent valleys by the evening hours. Another trough moves
toward the West Coast by late week, and while there are model
discrepancies, there is an indication that this trough will nudge
the high pressure further east into the Plains. This has the
potential to put eastern Utah and western Colorado under a very
favorable monsoonal flow and bring back more widespread convection.
However, with the disagreements in model forecasts, will need to
keep an eye on how this feature develops.

Meanwhile, with high pressure overhead throughout the period, with
only subtle shifts in position, temperatures will continue to run
hot. Current guidance keeps triple digits for the desert valleys
through the week. No heat highlights are in effect for the workweek
at this point, but do stay tuned. With prolonged heat and little in
the way of nighttime relief, a heat advisory is a possibility.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jul 16 2022

Showers and storms have begun to fire off the higher terrain at
this hour. Have included VCTS for all TAF sites through the
afternoon and evening hours. Impacts from storms include gusty
winds in excess of 40 mph and brief heavy rainfall that may drop
conditions into MVFR. Otherwise, VFR conditions will prevail for
the next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Heat Advisory from noon to 8 PM MDT Sunday for COZ006.

UT...Heat Advisory from noon to 8 PM MDT Sunday for UTZ022-027-029.

&&

SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jul 16, 2:46 AM MST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
346 AM MDT Sat Jul 16 2022

COZ001>014-017>023-UTZ022>025-027>029-171000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
346 AM MDT Sat Jul 16 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon storms are expected today and they will be
capable of producing gusty outflow winds and small hail. The
stronger cells may have moderate to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily thunderstorms remain possible each day with the better
chances in the higher terrain. Coverage and intensity of storms
may change from day to day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 16, 11:28 AM MST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1228 PM MDT Sat Jul 16 2022

COZ004-005-008-010-013-161900-
Central Colorado River Basin CO-Flat Tops CO-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
1228 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of north central Eagle
and southeastern Routt Counties through 100 PM MDT...

At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Yampa, or 38 miles northeast of Glenwood Springs,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mc Coy, Bond and Toponas.

This includes the following highways...
 Colorado 131 between mile markers 17 and 39.
 Colorado 134 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3983 10669 3994 10707 4010 10707 4013 10668
TIME...MOT...LOC 1827Z 274DEG 16KT 4002 10696

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BGB
Special weather statement, Jul 16, 11:37 AM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1237 PM MDT Sat Jul 16 2022

COZ008-010-013-161900-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
1237 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northwestern Eagle
and east central Garfield Counties through 100 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Gypsum, or 16 miles northeast of Glenwood Springs,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gypsum, Dotsero and Sweetwater.

This includes Interstate 70 in Colorado between mile markers 128 and
143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 10730 3989 10709 3977 10676 3950 10703
TIME...MOT...LOC 1836Z 303DEG 14KT 3975 10716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BGB
Special weather statement, Jul 16, 12:02 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
102 PM MDT Sat Jul 16 2022

COZ004-008-010-013-161930-
Central Colorado River Basin CO-Flat Tops CO-
Elkhead and Park Mountains CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
102 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northwestern Eagle
County through 130 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Gypsum, or 29 miles northeast of Glenwood Springs,
moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burns.

This includes Colorado 131 near mile marker 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 10713 3999 10704 3993 10674 3972 10689
TIME...MOT...LOC 1902Z 299DEG 10KT 3987 10698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BGB
Special weather statement, Jul 16, 12:42 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
142 PM MDT Sat Jul 16 2022

COZ019-022-162015-
Animas River Basin CO-Southwest San Juan Mountains CO-
142 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of east central La
Plata County through 215 PM MDT...

At 142 PM MDT, Doppler radar was tracking a strong thunderstorm over
Durango, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durango and Trimble.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 21 and 32.
 U.S. Highway 160 in Colorado between mile markers 78 and 85, and
between mile markers 89 and 99.
 Colorado 172 near mile marker 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 10797 3741 10794 3743 10763 3717 10767
TIME...MOT...LOC 1942Z 282DEG 10KT 3731 10785

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BGB
Special weather statement, Jul 16, 1:51 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
251 PM MDT Sat Jul 16 2022

COZ019>021-162115-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-
251 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of central Dolores and
north central Montezuma Counties through 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Dolores, or 43 miles southeast of Monticello,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dolores, Lebanon, Yellow Jacket and Lewis.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 33 and 45.
 Colorado 145 between mile markers 3 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3751 10879 3777 10867 3777 10832 3735 10849
TIME...MOT...LOC 2051Z 287DEG 21KT 3761 10861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BGB
Special weather statement, Jul 16, 2:38 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
338 PM MDT Sat Jul 16 2022

UTZ025-027-162215-
Arches/Grand Flat UT-Tavaputs Plateau UT-
338 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of central Grand County
through 415 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Green River, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Grand
County.

This includes Interstate 70 in Utah between mile markers 187 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3910 10982 3913 10969 3895 10947 3891 10972
TIME...MOT...LOC 2137Z 325DEG 15KT 3902 10972

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow, 1 flood. Local standard time, as filed.

Flood, Ouray

When
July 16, 4:00 PM MST
Where
Ouray County, 2.04 mi NW of Portland to 1.94 mi NW of Portland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.097, -107.710

The Cedar Hill Cemetery outside of Ridgway experienced flooding as a result of heavy rain from thunderstorms.

Debris Flow, Pitkin

When
July 16, 5:00 PM MST
Where
Pitkin County, 1.59 mi S of Woody Creek to 1.6 mi S of Woody Creek
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
39.257, -106.880

A minor debris flow occurred on the Jaffee Connector Trail between Jaffee Park and the Rio Grande Trail in Pitkin County as a result of heavy rain from thunderstorms.

Debris Flow, Pitkin

When
July 16, 5:24 PM MST
Where
Pitkin County, 5.34 mi WNW of Snowmass to 5.36 mi WNW of Snowmass
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
39.366, -107.068

A debris flow several inches thick of mud and rocks occurred on portions of the Rio Grande Trail in Pitkin County as a result of heavy rain from thunderstorms.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033481, 1035749, 1035748.